Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Is this rash an allergic reaction?

When Dr Oliver Starr saw this rapidly spreading warm skin lesion he thought he had solved it in the first consultation. But had he?

 

The patient

This 62-year-old Chinese lady came in late during an incredibly busy surgery. She gave me a history of this tender, warm, erythematous rash spreading down her face, round the back of her neck and down onto her chest, which had developed in just a couple of days.

She had dealt with scalp psoriasis and plaque psoriasis for many years, at one point requiring hydroxyurea in 2003 because topical treatments were insufficient. It had then gone quiescent but had flared up over the past few days and her usual E45 was not controlling it. She was keen to emphasise that she was incredibly stressed – having to care for her husband round the clock.

In addition to the skin complaint she felt generally unwell and was running a temperature of 37.6°C.

First instinct

This looked to me to be erythroderma – but the question was, what was the cause?

Differential diagnoses

• Allergic reaction

• Erysipelas

• Generalised pustular psoriasis

• Erythrodermic psoriasis

• Photosensitivity rash

She admitted she had used a herbal Chinese lotion all over her face, neck and upper chest for what she had thought was her scalp psoriasis playing up. This tender erythematous area had developed later that day. I thought I had it cracked – it must be an allergy to the lotion – and prescribed prednisolone 30mg for five days with fexofenadine.

Getting on the right track

I followed her up the next week and in the interim she had seen the out-of-hours GP, who had given her yet more prednisolone and Dovobet lotion (calcipotriol andbetamethasone).

Worryingly, her skin had actually got worse. The rash had spread further down her chest and arms, and was starting to peel. She still had a low grade fever and felt her whole body aching. She had been suffering for 10 days now. It was Friday, and she didn't think she ‘could survive the weekend'. One of the senior partners managed to get her seen in a dermatology clinic that afternoon.

The consultant dermatologist prescribed her cyclosporin 150mg bd and she made a near full recovery within two days.

This was erythrodermic psoriasis, a rare severe skin condition that occurs in the presence of pre-existing worsening psoriasis or can even be an unusual first presentation of psoriasis. It can be precipitated by the withdrawal of oral or potent topical steroids.

The pus-filled vesicles of pustular psoriasis (another severe complication of psoriasis) were not present and there was no history of sun exposure or a photosensitising medication such as doxycycline. It didn't quite fit the right clinical picture for the group A streptococcal infection erysipelas. The complementary Chinese lotion had been a red herring.

If I hadn't followed her up I would never have discovered the true diagnosis.

Dr Oliver Starr is a sessional GP in Hertfordshire

Is this an allergic reaction? Erthryodermic rash

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say